The use of Ecstasy in combination with other drugs is an increasing diagnostic and treatment problem for A&E staff, a study has revealed. The records of all patients tending A&E at St Thomas’ Hospital London were studied over a 15 month period. The notes of those who were suspected of having used Ecstasy, or methylenedioxymethamphetarnine, were systematically reviewed. They found 48 cases all in the 15-30 age group. Most presented in the early hours at weekends, The average number of tablets taken was two, and 40% of the patients had taken drugs before. However, half of them had taken another substance at the same time, usually amphetamines or cocaine. A wide range of clinical features were noted. The most common are detailed below. The most serious complications were in patients who had taken more than one drug. The authors say the problems caused in A&E by dance drugs are increased by multiple drug ingestion.

Symptoms of Ecstasy use alone or in combination. Most common symptoms with Ecstasy use alone:

Strange/unwell/dizzy/weak 44 %
Palpitations 37 %
Nausea or vomiting 31 %
Panic/anxiety/restlessness 31 %
Hot/cold 25 %
Abdominal pain 15 %
Most common symptoms with Ecstasy and other drugs/alcohol:
Collapsed/Loss of consciousness 31 %
Strange/unwell/dizzy/weak 25 %
Nausea or vomiting 19 %
Palpitations 19 %
Panic/anxiety/restlessness 12 %
Headache 12 %
Shaking 12 %
Source: Williams H., Drareau L, Taylor L., et al. (1998)
“Saturday night fever” Ecstasy related problems in a London accident and emergency department journal of Accident and Emergency Medicine 15: 5. 322-325

Back to top of page

Powered by WordPress